Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Aberdeen, SD

June 26, 2005Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 2005, 7:44 PM MDT for Corson County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 7:44 PM MDT (01:44 UTC)
Expired
Jun 26, 2005, 8:46 PM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:00 PM MDTHAIL 23 Wsw Shambo Ranch, SD
Jun 26, 8:15 PM MDTHAIL 124 Ssw Mcintosh, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:45 PM MDTTornado WatchSPC8 hr
Jun 26, 7:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 270143
SVRABR
SDC031-270245-
/O.NEW.KABR.SV.W.0089.050627T0144Z-050627T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM MDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM MDT

* AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF THUNDER HAWK TO
  12 MILES SOUTHWEST OF SHAMBO RANCH..MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHAMBO RANCH...KELDRON AROUND 755 PM MDT
  MORRISTOWN AROUND 800 PM MDT
  WATAUGA AROUND 815 PM MDT
  BLACK HORSE AROUND 825 PM MDT
  MCINTOSH...KLEIN RANCH AROUND 830 PM MDT
  BULLHEAD...WALKER AROUND 845 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4595 10149 4594 10147 4594 10099 4551 10099
      4548 10117 4549 10119 4549 10199 4595 10200

$$
KNUTSVIG
3 follow-up statements
000 
WWUS53 KABR 270216
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SUN JUN 26 2005

SDC031-270245-
/O.CON.KABR.SV.W.0089.000000T0000Z-050627T0245Z/
CORSON SD-
815 PM MDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CORSON COUNTY UNTIL
845 PM MDT...

AT 812 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS 
PRODUCING LARGE DAMAGING HAIL UP 2 INCHES IN DIAMETER. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF ISABEL 
TO MORRISTOWN...AND MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR KLEIN RANCH BY 825 PM MDT.
  NEAR MCINTOSH BY 830 PM MDT.
  NEAR BULLHEAD BY 845 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY
FROM WINDOWS.

LAT...LON 4595 10149 4594 10147 4594 10099 4551 10099
      4548 10117 4549 10119 4549 10199 4595 10200

$$
KNUTSVIG
000 
WWUS53 KABR 270222
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 26 2005

SDC031-270245-
/O.CON.KABR.SV.W.0089.000000T0000Z-050627T0245Z/
CORSON SD-
820 PM MDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CORSON COUNTY UNTIL
845 PM MDT...

AT 816 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS 
PRODUCING LARGE DAMAGING HAIL UP TO 2 INCHES IN DIAMETER. DAMAGING 
WINDS IN EXCESS OF 60 MPH HAVE ALSO BEEN REPORTED WITH THIS LINE OF 
STORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 
MILES NORTH OF ISABEL TO WATAUGA...AND MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR KLEIN RANCH BY 825 PM MDT.
  NEAR MCINTOSH BY 830 PM MDT.
  NEAR BULLHEAD BY 845 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AWAY FROM WINDOWS.

LAT...LON 4595 10149 4594 10147 4594 10099 4551 10099
      4548 10117 4549 10119 4549 10199 4595 10200

$$
KNUTSVIG
000 
WWUS53 KABR 270246
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CDT SUN JUN 26 2005

SDC031-270256-
/O.EXP.KABR.SV.W.0089.000000T0000Z-050627T0245Z/
CORSON SD-
846 PM MDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CORSON COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 842 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4595 10149 4594 10147 4594 10099 4551 10099
      4548 10117 4549 10119 4549 10199 4595 10200

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:45 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 12:45 PM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
145 PM CDT SUN JUN 26 2005

.SHORT TERM...TONITE THROUGH WEDNESDAY NITE
MAIN CONCERN IN THE SHORT RANGE IS TONIGHT.  OLD OUTFLOW BOUNDARY
AND SYNOPTIC SCALE WARM EXPECTED TO PERSIST THROUGH THE EVENING
ACROSS THE NORTHERN 1/3 OF THE CWA.  PARAMETERS ACROSS THESE AREAS
LOOK VERY FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY EVEN
TORNADOES.  HAVE HELD COVERAGE OF STORMS TO SCATTERED BASED ON MODEL
EMPHASIS FOR MORE WIDESPREAD ACTIVITY OVER NORTH DAKOTA.  HOWEVER
WILL GO HIGH SCATTERED POP.  MORE ACTIVITY LIKELY ON MONDAY AS
BOUNDARY SETTLES SOUTH INTO CENTRAL SOUTH DAKOTA AND ANOTHER WAVE IN
THE SOUTHWEST FLOW APPROACHES THE REGION.  BEST CHANCES LIKELY A
LITTLE SOUTH OF CWA.  NEXT NICE LOOKING UPPER TROF COMES OUT LATE
TUESDAY...AND THIS SHOULD FINALLY END THE STRING OF DEEP WESTERN
TROFS LIFTING INTO NORTHERN PLAINS.  TUESDAY MAY WELL BE A VERY
ACTIVE DAY BUT DID NOTICE THAT MID LEVEL WARMTH HAS BEEN KICKED UP A
NOTCH IN THE LATEST MODEL RUNS...SO FOR NOW ONLY SCATTERED POPS IN
THE FORECAST.  CHANGES TO TEMPERATURES WERE MOSTLY MINOR.

.LONG TERM...THURSDAY THROUGH SUNDAY
FLOW FLATTENS OUT FOR THE MEDIUM RANGE.  AND CANT RULE OUT A RIDGE
RIDER S/W KICKING OFF SOMETHING...BUT AT THIS TIME RANGE FINDING IT
VERY HARD TO PINPOINT ACTIVITY...THUS FORECAST WILL REMAIN DRY.
TEMPERATURES MODIFIED WHERE APPROPRIATE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
Hazardous weather outlook, Jun 26, 1:06 PM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
206 PM CDT SUN JUN 26 2005

MNZ039-046-SDZ003>011-015-271100-
BIG STONE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-MARSHALL-MCPHERSON-
ROBERTS-TRAVERSE-WALWORTH-
206 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS LIKELY ACROSS PORTIONS OF NORTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.  LARGE HAIL...STRONG WINDS AND EVEN
TORNADOES ARE POSSIBLE.  THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NEAR THE BORDER WITH NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE STORMS ARE EXPECTED ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SDZ016>023-033>037-045-048-051-271100-
BUFFALO-CLARK-CODINGTON-DEUEL-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
JONES-LYMAN-POTTER-SPINK-STANLEY-SULLY-
206 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREAT.  THERE IS ALSO A
VERY SLIGHT RISK OF TORNADOES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TDK

In the hours before

Local storm report, Jun 26, 6:03 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N ROSCOE              45.51N 99.33W
06/26/2005  0.75 INCH        EDMUNDS            SD   PUBLIC

&&
Local storm report, Jun 26, 6:12 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 SSW LEOLA             45.60N 99.01W
06/26/2005  0.75 INCH        MCPHERSON          SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:39 PM MDTTornado WarningABRBrown43 min
Jun 26, 8:52 PM MDTSevere Thunderstorm WarningABRCorson53 min
Jun 26, 9:32 PM MDTTornado WarningABRCampbell, Corson43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.